Winter Storm, Absaroka Mountains
- When
- March 28, 4:00 AM MST to March 30, 1:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A slow-moving low pressure system produced widespread heavy snow and gusty wind crippling much of central Wyoming. Strong southerly pre-frontal wind gusts of around 60 mph were common ahead of the storm.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A slow-moving low pressure system produced widespread heavy snow and gusty wind crippling much of central Wyoming. Strong southerly pre-frontal wind gusts of around 60 mph were common ahead of the storm. Blizzard conditions were reported from Buffalo south to Casper as strong northeast upslope flow developed as the storm progressed east. Frequent reports of sustained wind of 35 mph with gusts to around 50 mph were received. The peak wind gust at Buffalo, one of the hardest hit areas, was 64 mph.|Impressive snowfall was received in conjunction with the prolonged period of upslope flow. Snowfall amounts of three to five feet were common in the Bighorn and Wind River Mountains, and on Casper Mountain. The peak snow total was estimated to be six feet at the Hobbs Park SNOTEL in the Wind River Mountains. Most lower elevation locations reported snowfall of 8 to 20 inches. However, the favored upslope location of Lander received around 30 inches of snow.|The combination of the wind and snow caused many roads to be closed. By Thursday morning most routes out of Casper and Buffalo were closed with drifts of several feet being reported in some locations. A multi-vehicle crash on Interstate 90 north of Buffalo closed that road early Wednesday. The crash involved a bus carrying 39 students, seven semi-tractor trailers, and 11 other vehicles. Approximately 1,000 gallons of diesel fuel spilled and four injuries occurred with this incident.|Early estimates show that upwards of 1,000 head of livestock were probably lost during the storm and at one time more than 2,000 homes were without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 28, 3:15 AM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 415 AM MDT WED MAR 28 2007 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT SIGNIFICANT EARLY SPRING STORM IN THE MAKING FOR THE NEXT FEW DAYS. UPPER LOW SPINNING OVER CENTRAL UTAH AS OF 08Z WITH MOISTURE STREAMING NORTHWARD INTO CENTRAL WYOMING. SOME LINGERING LIGHTNING STRIKES REMAIN MAINLY EAST OF THE CWA. PREFERENCE CONTINUES TO BE WITH ECMWF WHICH TRACKS THE LOW OVER NORTHERN COLORADO...THEN STALLING OUT WITH STEEP AMPLIFIED UPSTREAM RIDGE IN PLACE OVER CENTRAL CONUS. GFS CLOSE TO THIS TRACK...WITH THE NAM A BIT FAR NORTH. ALREADY A GOOD GULF MOISTURE CONNECTION IN PLACE ASSOCIATED WITH SOUTHEAST FLOW AHEAD OF LOW. DEWPOINTS CLIMBED INTO THE 40S OVER THE EASTERN CWA. EXPECT THIS MOISTURE LADEN AIR TO WRAP AROUND INTO THE REMAINDER OF THE CENTRAL THIS MORNING AS THE UPPER LOW CONTINUES ITS SLOW ENE PROGRESSION INTO NORTHERN COLORADO. THIS MOISTURE WILL COMBINE WITH DYANMICS OF THE UPPER LOW AS WELL AS THE JET ROUNDING ITS EASTERN PERIPHERY TO PRODUCE SIGNIFICANT PRECIPITATION. THIS WILL LEAD TO STEADY MODERATE TO HEAVY RAIN/SNOWFALL... PLUS WITH THE LOW STALLED...EXPECT THE PRECIPITATION TO REMAIN THROUGH AT LEAST THURSDAY...AND LIKELY INTO THURSDAY NIGHT. THIS WILL LEAD TO SNOWFALL TOTALS MEASURED BY THE FOOT MANY LOCATIONS EAST OF THE DIVIDE...AND POSSIBLY BY THE YARD IN THE EASTERN BIGHORNS. NORTHWEST TO NORTHEAST SURFACE WINDS WILL INCREASE TO 25 TO 35 MPH OVER THE CENTRAL AND EAST TODAY...WITH GUSTS TO 55 MPH AROUND NORTHERN JOHNSON COUNTY. THESE WINDS WILL LEAD TO SIGNIFICANT BLOWING AND DRIFTING SNOW...WITH BLIZZARD CONDITIONS OVER NORTHERN JOHNSON COUNTY. WILL BE UPGRADING WATCHES TO WARNINGS...WITH JOHNSON COUNTY UNDER A BLIZZARD WARNING. THE MAIN FORECAST PROBLEM WILL BE TIMING OF THE RAIN CHANGING OVER TO SNOW OVER THE LOW ELEVATIONS. EXPECT THIS TO OCCUR BY NOON OR SOONER OVER NATRONA...FREMONT...PARK AND ALL BUT FAR EASTERN JOHNSON COUNTIES. ENOUGH COLD AIR MOVES IN BY 00Z TO CHANGE OVER ALL RAIN TO SNOW. H7 TEMPS FALL TO -13C OVERNIGHT...WITH LOWS DIPPING INTO THE TEENS TO MID 20S. NEXT SYSTEM OVER GULF OF ALASKA TO KICK THE UPPER LOW INTO THE PLAINS LATE FRIDAY. COULD DEAL WITH SOME SNOW BANDS AS THE LOW EJECTS...BUT MAY OCCUR TOO QUICKLY. .LONG TERM...SATURDAY THROUGH WEDNESDAY POTENTIAL ACTIVE PATTERN TO CONTINUE THROUGH THE EXTENDED PERIOD WITH THE ECMWF AND GFS SHOWING FAIRLY STRONG TROUGH MOVING THROUGH SUNDAY INTO MONDAY. IF THIS TREND CONTINUES...WE WILL NEED TO HIT THIS PERIOD HARDER...ESPECIALLY OUT WEST WHERE SOME DECENT SNOW COULD DEVELOP. COLDER AIR WITH A STRONG SURFACE HIGH DROPS SOUTH WITH THIS SYSTEM MONDAY AND TEMPERATURES COULD BE COOLER THAN FORECAST IF THIS TREND CONTINUES. RIDGE TRIES TO REBUILD AT THE END OF THE PERIOD WITH A DRY DAY POSSIBLE BY WEDNESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...BLIZZARD WARNING FOR JOHNSON COUNTY FROM NOON TODAY THROUGH 6 PM THURSDAY...WYOMING ZONES 10...11. WINTER STORM WARNING FOR MUCH OF THE MOUNTAINS OF CENTRAL AND NORTHERN WYOMING AND SWEETWATER COUNTY THROUGH 6 PM THURSDAY... WYOMING ZONES 02...07...08...09...15...19...22...28...29...30. WINTER STORM WARNING FOR THE CODY FOOTHILLS...HOT SPRINGS COUNTY... WIND RIVER BASIN AND LANDER FOOTHILLS FROM 9 AM THIS MORNING THROUGH 6 PM THURSDAY...WYOMING ZONES 03...05...17...18. WINTER STORM WARNING FOR THE REMAINDER OF THE BIG HORN BASIN AND NATRONA COUNTY FROM NOON TODAY THROUGH 6 PM THURSDAY...WYOMING ZONES 04...06...20. SNOW ADVISORY FOR UPPER WIND RIVER BASIN THROUGH 6 PM THURSDAY... WYOMING ZONE 16. && SHORT TERM...TWB LONG TERM...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 354 AM MDT WED MAR 28 2007 WYZ001>020-022>030-291100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 354 AM MDT WED MAR 28 2007 ...BLIZZARD WARNING FOR JOHNSON COUNTY FROM NOON TODAY THROUGH 6 PM THURSDAY... ...WINTER STORM WARNING FOR MUCH OF THE MOUNTAINS OF CENTRAL AND NORTHERN WYOMING AND SWEETWATER COUNTY THROUGH 6 PM THURSDAY... ...WINTER STORM WARNING FOR THE CODY FOOTHILLS...HOT SPRINGS COUNTY...WIND RIVER BASIN AND LANDER FOOTHILLS FROM 9 AM THIS MORNING THROUGH 6 PM THURSDAY... ...WINTER STORM WARNING FOR THE REMAINDER OF THE BIG HORN BASIN AND NATRONA COUNTY FROM NOON TODAY THROUGH 6 PM THURSDAY... ...SNOW ADVISORY FOR UPPER WIND RIVER BASIN THROUGH 6 PM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A POWERFUL EARLY SPRING STORM WILL IMPACT MUCH OF CENTRAL WYOMING TODAY THROUGH THURSDAY NIGHT. SIGNIFICANT IMPACTS ON TRAVEL WILL OCCUR WITH THIS EVENT A BLIZZARD WARNING IS IN EFFECT FOR JOHNSON COUNTY BEGINNING AT NOON...WITH NUMEROUS WINTER STORM WARNINGS IN EFFECT ACROSS THE AREA. RAIN AND SNOW WILL BECOME WIDESPREAD ACROSS THE AREA THIS MORNING. SNOW LEVELS WILL GRADUALLY DESCEND THROUGH THE DAY...FINALLY BECOMING ALL SNOW BY THIS AFTERNOON. NORTHWEST TO NORTHEAST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS WILL CAUSE BLOWING AND DRIFTING SNOW OVER JOHNSON COUNTY TODAY THROUGH THURSDAY...SEVERELY IMPACTING TRAVEL INCLUDING INTERSTATES 25 AND 90. THE SNOW WILL CONTINUE TONIGHT INTO THURSDAY. SNOWFALL TODAY AND TONIGHT WILL BE MEASURED BY THE FOOT IN THE MOUNTAINS AND ADJACENT BASIN LOCATIONS SUCH AS LANDER...BUFFALO AND GRASS CREEK. SNOWFALL OF UP TO ONE FOOT CAN BE EXPECTED ELSEWHERE ACROSS CENTRAL WYOMING. I 80 WILL ALSO BECOME SNOWPACKED ACROSS SWEETWATER COUNTY. KEEP UP TO DATE ON THE LATEST FORECAST AND ROAD REPORTS BEFORE TRAVELLING TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY THE SNOW WILL CONTINUE THURSDAY ACROSS CENTRAL WYOMING. THE STRONG WINDS WILL CONTINUE...ESPECIALLY OVER JOHNSON COUNTY...PRODUCING BLIZZARD CONDITIONS. THE SNOW WILL BEGIN TO TAPER OFF LATE THURSDAY AFTERNOON. TOTAL SNOWFALL IN THE MOUNTAINS AND ADJACENT BASINS WILL RANGE FROM 1 TO 2 FEET...WITH UP TO 3 FEET IN THE BIGHORN MOUNTAINS. OTHERWISE...UP TO ONE FOOT CAN BE EXPECTED ELSEWHERE. TRAVEL WILL CONTINUE TO BE TREACHEROUS WITH SNOWPACKED...SLUSHY ROADS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SNOWFALL AND STRONG WIND REPORTS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
13 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17657, 17661, 17662, 17664, 17658, 17666, 17669, 17672, 17673, 17671, 17668, 17670, 17659, 17660, 17667.